Texas, 2017

Damaging Winds in Texas, August 14, 2017

August 14, 2017 · NWS AMA · 2 events in 2 counties and zones

A similar synoptic setup in comparison for the event that took place the day before on the 13th. West-northwest flow established across the region at the mid levels carried convection southeastward from NM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A similar synoptic setup in comparison for the event that took place the day before on the 13th. West-northwest flow established across the region at the mid levels carried convection southeastward from NM. However, on this day, the lower levels were not as conducive for convection. With a large cap in place, along with limited effective shear, storms that developed west of the region quickly moved east and formed a line of convection along the established localized outflow boundary. A few severe wind gusts were reported as the line moved southeast across the western TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 5:26 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 5:26 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
626 PM CDT Mon Aug 14 2017

.AVIATION...

For the 00z TAFs:

We will begin the period in VFR, but KAMA and KDHT (possibly KGUY)
will have thunderstorm chances later this evening which could
being about MVFR conditions for mainly ceilings. Visibilities
could also be reduced with the heavier precipitation
thunderstorms. Recent trends have shown slightly less chance for
thunderstorms, but felt KAMA and KDHT warranted a TEMPO group to
account for these chances. Models were suggesting some fog/mist
around during the overnight/morning hours as well, but these
chances appear less likely at this time. This could be an addition
to the next set of TAFs if conditions look favorable again.

Unfortunately, KDHT has lost its visibility sensor due to recent
thunderstorm damage from debris, so this TAF site will be without
amendments until it becomes fixed.

Guerrero

&&

.PREV DISCUSSION... /Issued 416 PM CDT Mon Aug 14 2017/

DISCUSSION...

Trend for the forecast continues with numerous periods of
thunderstorm chances, especially the overnight periods. We seem to
be in a perpetual pattern of increased night time precipitation
chances. Otherwise, temperatures look to be right around normal for
this time of year.

Satellite imagery shows a cumulus field located across central parts
of the Texas Panhandle basically aligned just ahead of a surface
trough axis. West of this axis across eastern parts of New Mexico
thunderstorms have already developed. Convective allowing models all
have these storms pushing east into our forecast area late this
afternoon/early evening. Ample instability will be around the
Panhandles this afternoon and evening, but the wind pattern through
the atmosphere doesn't have much turning/shear with only 20-30 knots
at most for 0-6km shear. Lower level wind speeds are especially
weak. Storms will be very slow movers. Chances are some of these
storms could be strong, but widespread severe weather does not look
likely. Downdraft CAPE from the RAP shows values around 1000-1300
which could lead to some strong wind gusts. Overall, strong wind
gusts appear to be the main threat as models indicate a linear
segment developing and pushing through the Panhandles. Cells are
discrete at the moment across New Mexico. In the upper levels there
is a jet streak over the area with the left exit region over western
parts of the forecast area leading to divergence aloft which should
aid in thunderstorm development/support so rain chances look decent
across portions of the forecast area, especially the Texas
Panhandle. Trend continues to show chances continuing into the
night, with thunderstorms pushing east of the forecast area by
sunrise if dissipation doesn't occur before then.

For Tuesday, thunderstorm chances continue as well, but again
widespread severe weather does not look likely. Ample CAPE will be
around again but shear parameters are weak. Strong storms will again
be possible tomorrow, and chances are wind will be the main threat
for Tuesday. Through the next couple of days there will be a chance
for moderate to heavy rainfall, especially localized within the
stronger thunderstorms given the higher precipitable water values
forecast. This is of course in addition to the slow storm movement
anticipated the next couple days.

Multiple thunderstorm chances are in the forecast through the
extended. At this time, it does not look like severe weather is too
likely Wednesday, and beyond this its too early to determine the
potential for severe weather.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 14, 3:05 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
405 PM CDT Mon Aug 14 2017

OKZ001>003-TXZ001>020-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
405 PM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles tonight.
Some of the storms may become strong to severe, with small hail
and damaging winds the primary hazards. In addition, heavy
rainfall will be possible, which may lead to localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Tuesday through Sunday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which may
lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation.

Guerrero

In the hours before

Local storm report, Aug 14, 2:52 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          7 W PANTEX              35.32N 101.71W
08/13/2017                   POTTER             TX   STORM CHASER

            BRIEF TORNADO LASTED ABOUT A MINUTE.

&&

EVENT NUMBER AMA1700830

LG

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
August 14, 7:28 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Oldham

When
August 14, 8:44 PM CST
Where
Oldham County, 0.89 mi SE of Vega
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.240, -102.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716668, 716669.